Pennsylvania, 2011

Flood and Hail in Pennsylvania, June 9, 2011

June 9, 2011 · NWS PBZ · 14 events in 3 counties and zones

A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 12:08 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 12:08 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT THU JUN 9 2011

.SYNOPSIS...
THUNDERSTORM CHANCES WILL RETURN THIS AFTERNOON AND REMAIN IN THE
FORECAST THROUGH SATURDAY NIGHT AS A FRONT SAGS OVER THE UPPER
OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN ADVANCE OF
APPROACHING FRONT. PRIMARY FACTOR FOR SEVERE WEATHER WILL BE
MODEST AMOUNTS OF INSTABILITY...ALTHOUGH WEAK LEVELS OF DEEP LAYER
SHEAR MAY PREVENT STORMS FROM FORMING INTO A SOLID LINE ACROSS THE
CWA. WITH FRONT MOVING SLOWLY...EXPECT THAT THE FRONT WILL REACH
NORTHWESTERN COUNTIES BY 18Z...THE PITTSBURGH METRO AREA BY
00Z...AND THEN DROPPING TO THE MASON-DIXON LINE AROUND 06Z. SEVERE
THREAT SHOULD DIMINISH DURING THE EVENING HOURS WITH THE LOSS OF
DAYTIME HEATING...ALTHOUGH SHOWERS AND SOME ISOLATED THUNDERSTORMS
WILL REMAIN OVERNIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRONT WILL REMAIN AROUND THE MASON-DIXON LINE ON FRIDAY...POSSIBLY
DRIFTING FARTHER TO THE NORTH. THIS WILL KEEP A CONTINUED CHANCE
FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. ONCE
AGAIN...CONVECTION WILL DIMINISH FRIDAY EVENING...ALTHOUGH ALL
LOCATIONS WILL STILL HAVE A CHANCE OF RAINFALL OVERNIGHT.

LOW PRESSURE WILL BE OVER MICHIGAN SATURDAY MORNING...AND AS THIS
SYSTEM MOVES TO THE NORTHEAST...A COLD FRONT WILL SWEEP THROUGH
THE REGION SATURDAY INTO SATURDAY NIGHT. THIS SHOULD FINALLY CLEAR
THE CHANCE FOR RAIN OUT OF THE FORECAST...BUT ANOTHER ROUND OF
SEVERE WEATHER COULD OCCUR ON SATURDAY AS THE COLD FRONT PASSES.
SKIES WILL BEGIN TO CLEAR ON SUNDAY...WITH COOLER AIR BRINGING
TEMPERATURES BACK TO NORMAL THAT DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
JUDGING FROM RECENT NAEFS AND ECMWF MODEL OUTPUT, CONCUR WITH HPC
THAT HIGH PRESSURE, CENTERED OVER EASTERN CANADA, WILL PROVIDE DRY
CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND
WEDNESDAY. A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE
SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY
NIGHT.

SPECIFIC TEMPERATURES WERE BASED ON BLEND OF HPC GUIDANCE AND NAEFS
MEDIAN VALUES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
RECENT RADAR DATA AND HRRR MODEL OUTPUT SHOWS A NEW PREFRONTAL BAND
OF MVFR THUNDERSTORMS, WITH SEVERE POTENTIAL, DEVELOPING NEAR THE
I-80 CORRIDOR BY 18Z, THEN MOVING SOUTHEASTWARD THROUGH THE
KZZV-KPIT-KLBE CORRIDOR BY ABOUT 20Z, AND KMGW BY 22Z.

COLD FRONT ITSELF WILL MOVE SOUTHEASTWARD THROUGH THE UPPER OHIO
VALLEY TOWARD 00Z. RECENT SREF MODEL OUTPUT SHOWS THE FRONT STALLING
TO PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH RESTRICTIONS INTO
EARLY SUNDAY. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE
RESTRICTIONS.

CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY
INTO TUESDAY.

SURFACE WINDS WILL BE FROM THE WEST AND SOUTHWEST NEAR 10 KTS TODAY,
WITH HIGHER GUSTS IN THUNDERSTORMS. SURFACE WINDS WILL BE MORE FROM
THE NORTHWEST 4 TO 7 KTS TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 9, 11:57 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT THU JUN 9 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-
029-031-075-076-WVZ001>004-012-021>023-041-101200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1257 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ016-022-023-073-074-101200-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-
1257 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING
WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 1:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT THU JUN 9 2011

PAZ016-021-023-029-073>076-091945-
JEFFERSON PA-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
INCLUDING THE CITIES OF...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...PITTSBURGH METRO AREA...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...CONNELLSVILLE...
POINT MARION...NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG
237 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS...

A LINE OF STRONG THUNDERSTORMS...STRETCHING FROM SOUTHERN
JEFFERSON COUNTY TO ALLEGHENY AND WASHINGTON COUNTIES...WILL
MOVE EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND DIME SIZED HAIL
ARE POSSIBLE WITH THE STRONGER STORMS.

The radar

The State College radar (KCCX), 71 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Indiana

When
June 9, 1:50 PM EST
Where
Indiana County, 1.05 mi E of Cherry Tree
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -78.810

Hail, Indiana

When
June 9, 2:10 PM EST
Where
Indiana County, 0.52 mi E of Clymer
Measured
1.75 in hail
Reported by
Public
Coordinates
40.670, -79.010

Hail, Westmoreland

When
June 9, 2:20 PM EST
Where
Westmoreland County, 0.69 mi S of Youndwood
Measured
0.88 in hail
Reported by
Public
Coordinates
40.240, -79.580

Hail, Westmoreland

When
June 9, 2:36 PM EST
Where
Westmoreland County, 0.87 mi NE of Eureka
Measured
0.88 in hail
Reported by
Public
Coordinates
40.140, -79.720

Hail, Westmoreland

When
June 9, 2:42 PM EST
Where
Westmoreland County, 0.87 mi SW of Seger
Measured
0.75 in hail
Reported by
Public
Coordinates
40.360, -79.290

Hail, Indiana

When
June 9, 2:45 PM EST
Where
Indiana County, 1.26 mi ESE of Robindale
Measured
0.88 in hail
Reported by
Public
Coordinates
40.390, -79.010

Hail, Fayette

When
June 9, 2:52 PM EST
Where
Fayette County, Grindstone
Measured
0.75 in hail
Reported by
Public
Coordinates
40.020, -79.830

Thunderstorm Wind, Westmoreland

When
June 9, 2:55 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.150, -79.540

The public reported trees down in Mount Pleasant.

Hail, Westmoreland

When
June 9, 2:58 PM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -79.240

Hail, Fayette

When
June 9, 3:15 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -79.590

Hail, Westmoreland

When
June 9, 3:20 PM EST
Where
Westmoreland County, 0.69 mi S of Laughlintown
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -79.200

Hail, Fayette

When
June 9, 6:11 PM EST
Where
Fayette County, 0.53 mi W of Ohiopyle
Measured
1.25 in hail
Reported by
Public
Coordinates
39.870, -79.510

Hail, Fayette

When
June 9, 6:45 PM EST
Where
Fayette County, 2.07 mi N of Flat Rock
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -79.500

Flood, Fayette

When
June 9, 7:12 PM EST to 8:15 PM EST
Where
Fayette County, 1.59 mi W of Ohiopyle to 1.41 mi W of Ohiopyle
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.870, -79.530

Law enforcement reported Kentuck Road closed due to standing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321032, 321034, 321035, 321036, 321038, 321039, 321040, 321046, 321041, 321042, 321043, 321044, 321045, 321030.